Illinois, 2006

Hail and Damaging Winds in Illinois, July 30, 2006

July 30, 2006 · NWS ILX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 2:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 2:04 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT SUN JUL 30 2006

.DISCUSSION...
MAIN CONCERNS ARE HEAT INDICES AND THUNDERSTORM CHANCES IN THE
HUMID AND UNSTABLE AIRMASS. MODELS ARE IN AGREEMENT ON THE SYNOPTIC
PATTERN IN THE SHORT TERM...BUT HAVE DISAGREEMENTS ON HOW FAR EAST THE
LOWER DEWPOINTS WILL SURGE INTO ILLINOIS FROM THE SOUTHWEST. GFS
KEEPS US MORE MOIST...WHILE NAM-WRF BRINGS UPPER 60S DEWPOINTS
INTO THE WESTERN HALF OF OUR CWA. THERE IS SOME EVIDENCE OF THE
LOWER DEWPOINTS MAKING PROGRESS TOWARD CENTRAL ILLINOIS IN THE
OBSERVATIONS FROM THIS AFTERNOON ACROSS MISSOURI. HOWEVER...FEEL
THAT THIS WILL ONLY PUT A SMALL DENT IN THE HEAT AND HUMIDITY
ACROSS OUR AREA. THERE IS NOT ENOUGH CONFIDENCE THAT THE DRIER AIR
WILL HELP REDUCE THE HEAT INDEX THAT MUCH. THE DRIER AIR WILL
ALLOW THE AIR WARM UP TO HIGHER DRY BULB READINGS...THUS KEEPING
THE HEAT INDEX NUMBERS AT ADVISORY LEVELS. SO...IN THE SHORT
TERM...I LOWERED THE DEWPOINTS SLIGHTLY IN THE WEST...BUT KEPT THE
TEMPERATURES UP NEAR 100.

SHORT TERM...TONIGHT THROUGH TUESDAY.
A STRONG OUTFLOW BOUNDARY FROM AN MCS THIS MORNING IN
WISCONSIN...IS PROGRESSING SOUTH THIS AFTERNOON. THE CU FORMATION
ALONG THAT OUTFLOW IS DECREASING IN INTENSITY AS THE AFTERNOON
PROGRESSES. THE AIRMASS ACROSS OUR CWA REMAINS VERY UNSTABLE...BUT
WITHOUT A TRIGGER. CAPE VALUES OF 3K-4K J/KG. THE HIGHER LAPSE
RATES REMAIN ACROSS THE EASTERN HALF OF OUR CWA...PER RUC
SOUNDINGS... AND CU FIELD FILLED IN MORE FULLY THERE.
HOWEVER...STILL GETTING TOWERING CU IN SCHUYLER COUNTY IN OUR FAR
WESTERN CWA. THIS AREA IS IN RESPONSE TO AN H5 SHORTWAVE LIFTING
NORTH OVER THE H5 RIDGE. ORIGINALLY FELT THAT STORMS WOULD BE MORE
LIKELY IN OUR EASTERN HALF...SO I ADDED CHANCE POPS TO THAT AREA
FOR THE REST OF THE AFTERNOON AND EVENING...BASED ON WHAT HAPPENED
IN A SIMILAR SITUATION FROM LAST AFTERNOON/EVENING. THE LINE OF
STORMS FROM THE OUTFLOW STILL SEEM ON TRACK TO REACH OUR EASTERN
ZONES BY EVENING...SO WILL LEAVE POPS IN THE FORECAST THROUGH THIS
EVENING.

DESPITE THE POSSIBLE LOWER DEWPOINTS...HEAT INDEX READINGS WILL
REMAIN AT ADVISORY LEVELS THROUGH TUESDAY EVENING DUE TO THE
POTENTIAL FOR HIGHER DRY BULB READINGS. WITHOUT THE SLIGHTLY LOWER
DEWPOINTS...THE POTENTIAL FOR WIDESPREAD AREAS REACHING OVER 110
HEAT INDEX READINGS /EXCESSIVE HEAT WARNING LEVELS/ WOULD HAVE
BEEN BETTER. KEPT HEAT ADVISORY GOING THROUGH TUESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY
THE GFS WAS MORE PROGRESSIVE IN PUSHING A COLD FRONT THROUGH
CENTRAL ILLINOIS WEDNESDAY AND THURSDAY. THE TREND IN THE EUROPEAN
MODELS IS TO SLOW IT DOWN...AND TO STALL THE FRONT OUT CLOSER TO
OUR SOUTHERN CWA THE REST OF THE WEEK AND INTO THE WEEKEND. I
ADDED SOME SLIGHT CHANCE POPS ACROSS THE SOUTH SATURDAY AND
SUNDAY IN COLLABORATION WITH CWA/S SOUTH OF US.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ALL OF CENTRAL ILLINOIS.

&&

SHIMON
Hazardous weather outlook, Jul 30, 10:22 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT SUN JUL 30 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-311200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1122 AM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID AIR WILL OVERSPREAD THE AREA TODAY. TEMPERATURES IN
THE MIDDLE TO UPPER 90S WILL COMBINE WITH HIGH DEW POINTS TO PRODUCE
HEAT INDEX VALUES AROUND 105 TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL REMAIN OVER THE AREA THROUGH TUESDAY.
TEMPERATURES WILL STAY IN THE MIDDLE TO UPPER 90S AND COMBINE
WITH HIGH DEW POINTS TO PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 FOR
FOR MONDAY THROUGH TUESDAY.

A FRONT WILL MOVE INTO THE AREA STARTING WEDNESDAY AND SLOWLY MOVE
ACROSS CENTRAL ILLINOIS THROUGH THURSDAY NIGHT. AS THE FRONT
MOVES ACROSS THE AREA...THUNDERSTORMS WILL BE POSSIBLE FROM
WEDNESDAY THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HJS

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Shelby

When
July 30, 4:05 PM CST
Where
Shelby County, 2 mi W of Cowden
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -88.900

Thunderstorm Wind, Shelby

When
July 30, 4:05 PM CST
Where
Shelby County, 2 mi W of Cowden
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -88.900

No damage was reported.

Thunderstorm Wind, Effingham

When
July 30, 5:05 PM CST
Where
Effingham County, Dieterich
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
39.067, -88.367

The roof was ripped off a breezeway at Dieterich High School. The roof contained a water pipe that broke and flooded the adjacent gym floor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521876, 5521877, 5521878.